Texas, 2015Flash Flood and Heavy Rain in Texas, March 21, 2015
March 21, 2015 · NWS HGX · 3 events in 3 counties and zones
Slow moving thunderstorms along a cold front led to heavy rainfall and localized flooding over portions of the area. A swath of four and seven inches of rain fell from Brazoria County to Chambers County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slow moving thunderstorms along a cold front led to heavy rainfall and localized flooding over portions of the area. A swath of four and seven inches of rain fell from Brazoria County to Chambers County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Mar 21, 2:56 AM CST, 2 hours 20 minutes earlier.
Area forecast discussion, Mar 21, 2:56 AM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
356 AM CDT SAT MAR 21 2015
.DISCUSSION...
07Z SURFACE ANALYSIS HAS LOW PRESSURE OVER THE TEXAS COASTAL
BEND...WITH A SLOW-MOVING COLD FRONT OR NEAR STATIONARY BOUNDARY
DRAPED PARALLEL TO THE COAST. HARD TO DETERMINE WHETHER THIS
BOUNDARY IS SYNOPTIC IN NATURE...MESO-DRIVEN OUTFLOW...OR MAYBE A
COMBINATION OF BOTH AS EVEN THE SOUTHWESTERN CWA SURFACE WINDS
HAVE RECENTLY SWUNG AROUND TO THE NORTHEAST. THIS FIRST FULL DAY
OF SPRING WILL CONTINUE TO BE WET...ESPECIALLY OVER FAR INTERIOR
COUNTIES THAT HAVE ALREADY PICKED UP BETWEEN AN INCH TO THREE
INCHES OF RAIN OVER THE PAST 12 HOURS OR SO. THE RESIDENT AIR
MASS IS STILL VERY MOIST AND...REGARDLESS OF THE SLIGHTLY DRIER
AIR FILTERING IN FROM NORTH CENTRAL TEXAS...IT WILL STILL BE ABLE
TO SUPPORT RETURN RAIN. THE INGREDIENTS ARE IN PLACE TO KEEP REGIONAL
POPS HIGH TODAY. THERE WILL BE ONE (MAYBE TWO) MORE ROUNDS OF
EASTWARD-PASSING RAIN THAT WILL BE TRIGGERED BY A SHORTWAVE
DISTURBANCE MOVING UP FROM THE VALLEY EARLY TODAY. THE ENTIRE CWA
HAS A VERY GOOD CHANCE OF PICKING UP AT LEAST A HALF OF AN INCH
BY SUNDAY...BUT THE TARGETED AREA WHERE THE HIGHEST QPF IS CURRENTLY
FOCUSED IS FROM THE WESTERN CENTRAL FORECAST AREA NORTHEAST INTO
THE NORTHEASTERN CWA...OR ROUGHLY ALONG AND NORTH OF THE HIGHWAY
59 CORRIDOR. AS THE MAIN WESTERN UPPER TROUGH PULLS NORTHEAST UP
AND OVER TEXAS THIS WEEKEND...EASTERN TEXAS SHOULD FALL IN THE
MORE FAVORED 3H RIGHT REAR JET QUAD LATTER TODAY. AS THE 5H TROUGH
LIFTS OUT INTO WEST CENTRAL TEXAS LATTER TODAY...AN INVERTED SURFACE
TROUGH NEAR THE COAST COULD PROVIDE THE NEEDED FOCUS IN INITIALIZING
AND STEERING RAIN FURTHER SOUTH. IF THIS IS THE CASE...THE FLASH
FLOOD WATCH MAY NEED TO BE EXPANDED FURTHER SOUTH. OTHER THAN THE
FACT THAT THERE MAY BE BETTER LL CONVERGENCE ALONG THIS STATIONARY/
NEAR COASTAL TROUGH...THIS UNSEASONABLY MOIST AIR MASS (1.7 - 1.8
INCH PWATS) HASN'T BEEN WORKED OVER BY FRIDAY'S PRECIPITATION AND
MAY BE MORE OF A PRIMED PUMP. TODAY'S PRECIPITATION WILL PRIMARILY
BE RAIN WITH MAYBE A RUMBLE OF ELEVATED THUNDER. RELATIVELY COOLER
THIS AFTERNOON PER THE RAIN AND OVERCAST...LIGHT BACKGROUND E-NE
BREEZE.
RAIN WILL QUICKLY EXIT EAST OF THE REGION SUNDAY MORNING...SLIGHT
TO LOW CHANCE POPS WILL BE ASSOCIATED WITH THE MAIN COLD FRONTAL
PASSAGE DURING THE AFTERNOON HOURS. DRY AIR ADVECTION WILL RAPIDLY
CLEAR SKIES AND LOWER %RHS MONDAY...THE QUICK EASTERN TRANSITION
OF THE SURFACE HIGH WILL HAVE RESPONDING WINDS BACK ONSHORE BY
SUNRISE TUESDAY. QUASI-ZONAL MID-UPPER FLOW WILL PRECEDE THE NEXT
COLD FRONTAL PASSAGE THURSDAY (ECMWF) OR FRIDAY (GFS)...MODERATE
LATE WORK WEEK POPS FOR MAINLY SHOWERS. NEXT WEEK WILL BEGIN VERY
SPRING-LIKE...SUNDAY'S DRY WARMTH INTO THE MIDDLE 70S WILL LEAD
TO SUBSEQUENT EARLY WORK WEEK DAYS WARMING (AND BECOMING MORE
HUMID PER RETURN FLOW) INTO THE AVERAGE UPPER 70S (MANY LOW 80S
MAX TEMPS ONCE AGAIN) WITH DRIER...MILDER MORNINGS IN THE MID TO
UPPER 50S. 31
&&
.MARINE...
A WEAK COLD FRONT HAS PUSHED SOUTH AN EXTENDS FROM LFK TO HOU TO
VCT. AN OUTFLOW BOUNDARY HAS PUSHED TO THE COAST AND A WEAK WIND
SHIFT TO THE NORTH HAS OCCURRED OVER GALVESTON BAY. WINDS WILL
TURN AROUND TO E-SE LATER TODAY. THE WEAK WIND SHIFT HAS HELPED TO
IMPROVE VSBYS ON THE BAY BUT ONCE THE EAST WINDS RETURN...FEEL FOG
WILL RETURN AND WILL MAINTAIN THE DENSE FOG ADVISORY THROUGH 17Z.
A WEAK COLD FRONT WILL CROSS THE COASTAL WATERS ON SUNDAY WITH
SURFACE WINDS VEERING TO WEST AND EVENTUALLY NORTHWEST BY EVENING.
ANOTHER COLD FRONT WILL CROSS THE COASTAL WATERS NEXT THURSDAY. 43
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 68 59 73 54 76 / 100 40 20 10 10
HOUSTON (IAH) 72 63 75 56 76 / 100 60 30 10 10
GALVESTON (GLS) 71 64 73 59 70 / 70 40 30 10 10
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES:
AUSTIN...BRAZOS...BURLESON...COLORADO...GRIMES...HOUSTON...
MADISON...MONTGOMERY...POLK...SAN JACINTO...TRINITY...
WALKER...WALLER...WASHINGTON.
GM...DENSE FOG ADVISORY UNTIL 1 PM CDT THIS AFTERNOON FOR THE
FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY...WATERS
FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM...
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.
&&
DISCUSSION...31/43Hazardous weather outlook, Mar 21, 4:32 AM CST, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
532 AM CDT SAT MAR 21 2015
TXZ163-164-176>179-195>200-210>214-226-227-235>238-221045-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
532 AM CDT SAT MAR 21 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT
A VIGOROUS UPPER LEVEL STORM SYSTEM WILL APPROACH SOUTHEAST TEXAS
TODAY. THIS FEATURE WILL BRING NUMEROUS SHOWERS AND THUNDERSTORMS
TO THE REGION. SOME OF THE RAIN COULD BECOME LOCALLY HEAVY.
ADDITIONAL RAINFALL TOTALS TODAY WILL AVERAGE BETWEEN 1 AND 3
INCHES BRINGING STORM TOTALS FOR THE EVENT TO BETWEEN 3 AND 6
INCHES. THE HEAVIEST RAIN IS EXPECTED TO FALL NORTH OF AN EDNA TO
CONROE TO CLEVELAND LINE. THUS FAR...THE RAIN HAS BEEN STEADY AND
NOT EXCESSIVE BUT MODELS SHOW A BURST OF HEAVY RAIN LATE THIS
MORNING. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR AREAS GENERALLY
NORTH OF A COLUMBUS TO THE WOODLANDS TO COLDSPRING LINE.
ALONG THE IMMEDIATE COAST...DENSE SEA FOG WILL RESTRICT
VISIBILITIES TO BELOW A MILE. THE FOG SHOULD ERODE LATER THIS
MORNING BUT WILL LIKELY RETURN AGAIN TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
GMZ330-335-350-355-370-375-221045-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
532 AM CDT SAT MAR 21 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT
DENSE SEA FOG WILL ONCE AGAIN HAMPER NAVIGATION ON GALVESTON
BAY AND THE NEARSHORE WATERS. VISIBILITIES WILL FLUCTUATE BETWEEN
A 1/2 MILE AND 4 MILES. SOME IMPROVEMENT IN VISIBILITY IS EXPECTED
THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Mar 21, 4:22 AM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
522 AM CDT SAT MAR 21 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0516 AM FLOOD 8 ENE BRENHAM 30.20N 96.27W
03/21/2015 WASHINGTON TX LAW ENFORCEMENT
HIGH WATER NEAR INTERSECTION OF FM 1155 AND S
MEYERSVILLE ROAD IN CHAPPELL HILL.
&&
EVENT NUMBER HGX1500004
MCKINNEYHeavy Rain, Washington
- When
- March 21, 5:16 AM CST to 6:16 AM CST
- Where
- Washington County, 2.12 mi NNE of Chappell Hill
- Reported by
- Law Enforcement
- Coordinates
- 30.178, -96.257
High water was observed near the intersection of FM 1155 and South Meyersville Road.
Heavy Rain, Galveston
- When
- March 21, 10:00 AM CST to 11:00 AM CST
- Where
- Galveston County, 0.15 mi SW of La Marque
- Reported by
- Emergency Manager
- Coordinates
- 29.368, -94.972
Heavy rains (up to four inches) and some street flooding was reported in and around the La Marque area.
Flash Flood, Chambers
- When
- March 21, 4:30 PM CST to 7:00 PM CST
- Where
- Chambers County, 0.75 mi NW of Winnie to 1.43 mi WSW of Winnie
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Broadcast Media
- Coordinates
- 29.827, -94.390
There were flooded and impassable roadways, with a few flooded vehicles, around town. A local rain gauge at Spindletop Bayou near Winnie reported 6.89 inches of rainfall.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Texas, March 21, 2015$15,000 · 2 events
- Flash Flooding in Texas, March 21, 20158 events
- Flash Flooding in Texas, March 21, 20154 events
- High Surf in Hawaii, March 21, 20153 events
- Dense Fog in Maryland, March 21, 20151 event
- Dense Fog in West Virginia, March 21, 20151 event
- Flash Flood in Louisiana, March 21, 20151 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 568015, 568016, 556980.